So, I have recently found out that my hypocretin deficiency (which is the cause of mynarcolepsy with severe cataplexy) also plays a critical role in the neuroendocring system. Namely, it reduces several pituitary hormones by 50% or greater due to a defect in the hypothalamus where the hypocretin neuropeptide is produced. The hormones that are reduced are: LH, ACTH and TSH. It also greatly reduces leptin levels. (journal of clinical endocrinology and metabolism).
Interestingly, I also have Hashimoto's thyroiditis which has brought about a hypothyroid state.
Despite having obvious clinical symptoms of hyopthyroidism and a low range of FT4, the endocrinologists I have been seeing are refusing to increase my thyroid medication because my TSH is in the low end of the reference range. (0.46, range: 0.4-4.0)
When there is also a defect of either the pituitary or hypothalamus that causes a reduction of TSH secretion, isn't the best method of treatment for hypothyroidism through monitoring and elevating FT4 into the upper half of the reference range? Would it be safe to say that the TSH test would not be a reliable indicator of my thyroid state in this instance?
Would this be considered both central hypothyroidism and Hashi's?
If there is clear evidence of pituitary disease, then a TSH is not reliable. It is certainly possible to have both Hashimoto's and pituitary dysfunction. . The key, if you are already on thyroid medication, would be to see how high the TSH was on lower doses as a way of determining how reliable TSH is for monitoring your thyroid condition.
My TSH after 6 months of taking 75mcg Levoxyl went from 2.15 to 1.21 and my FT4 was 0.9. I had been off of thyroid meds for almost 3 months before I was put on the 75mcg because my insurance had changed.
One year later, my TSH dropped down to 0.95 and FT4 dropped to 0.8.
When my dose was increased to 88mcg, my TSH dropped down to 0.46 and my FT4 only rose 2 points to 1.0, or a 9% increase.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.